27 July, 2017
Signs and Symptoms of a Tarragon Allergy
Tarragon is a common herb used in French cuisine and for flavoring in pickles. People who suffer from pollen or latex allergies may suffer an allergic reaction to tarragon as well, according to Allergized.com. An allergic reaction occurs when "your immune system reacts to a foreign substance" and defends itself by releasing histamine and antibodies, according to the Mayo Clinic. There are signs and symptoms to look for if you suspect a tarragon allergy.
After consuming even a small amount of tarragon, a person who is allergic to the herb can develop a tingling and numbing sensation in and around the mouth. Many times the tongue and lips can swell due to the allergic reaction. Dry mouth is another symptom of a tarragon allergy, which can lead to a sore throat.
The release of histamine in the body can produce skin irritation in various parts of the body. For some, the irritation is nothing more than itchy skin, but for others it can develop into hives and eczema all over the body. Skin irritation caused by a tarragon allergy can be treated with a topical antihistamine cream and moisturizers to soothe and condition the skin.
An allergic reaction to tarragon can cause swelling of the nasal passages, excess mucus production and throat irritation, leading to compromised breathing. The result of irritated sinuses is a runny nose or stuffy nose, head pain, post-nasal drip and sneezing. Taking an over-the-counter oral antihistamine should resolve these breathing issues within 15 to 20 minutes after taking the first dose. Consult a doctor or call 9-1-1 if you feel your throat swelling dramatically.
A tarragon allergy will most likely affect the individual’s gastrointestinal system. The immediate signs can be stomach pain or discomfort, vomiting, diarrhea and nausea. Gastrointestinal reactions can be treated with an oral antihistamine, by drinking plenty of water and taking a medication to soothe the stomach, such as calcium tablets.
Anaphylactic shock is uncommon for people who are allergic to tarragon but is possible if the individual also has a severe allergy to certain types of pollen. Anaphylactic shock is the body’s extreme reaction to the allergen, causing the body to overreact by fainting, swelling of the throat and accelerating the heart rate. If you feel that you are experiencing anaphylactic shock, contact emergency medical personnel immediately.
- Herbs image by Tomasz Cebo from Fotolia.com